Estrogen Taken During Gender-Affirming Surgeries Won't Raise Blood Clot Risk: Study
MONDAY, Jan. 18, 2021 (HealthDay News) -- Most transgender women can safely continue their estrogen treatments during gender-affirming surgery, a new study finds.
Estrogen therapy and surgery can increase the risk of blood clots, so experts have suggested that transgender women stop taking the hormone when having gender-affirming surgery.
But the sudden loss of estrogen was sometimes very uncomfortable, causing symptoms similar to sudden, severe menopause.
Now researchers at the Icahn School of Medicine at Mount Sinai in New York City have found that withholding estrogen before gender-affirming surgery is not necessary.
For the study, the investigators looked at more than 900 transgender patients who had gender-affirming surgery between November 2015 and August 2019. Participants included 407 transgender women who had surgery to create a vagina.
The researchers found no difference in blood clots when estrogen hormone therapy was maintained during surgery.
Because of aggressive blood clot prevention, only one blood clot occurred in a patient who had stopped estrogen for the procedure, the study authors noted in a Mount Sinai news release.
"Our new published data should be exciting news for our patients," said study co-author Dr. John Henry Pang, research group lead at the Mount Sinai Center for Transgender Medicine and Surgery.
The findings were published online recently in the Journal of Clinical Endocrinology and Metabolism.
Learn more about gender-affirming surgery from the University of California, San Francisco.
SOURCE: Mount Sinai Center for Transgender Medicine and Surgery, news release, Jan. 15, 2021
The news stories provided in Health News and our Health-E News Newsletter are a service of the nationally syndicated HealthDay® news and information company. Stories refer to national trends and breaking health news, and are not necessarily indicative of or always supported by our facility and providers. This information is provided for informational and educational purposes only, and is not intended to be a substitute for medical advice, diagnosis, or treatment.